Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 80, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 4, 2019, 4:57 PM CDT for Tallapoosa County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2019, 4:57 PM CDT (21:57 UTC)
- Expired
- May 4, 2019, 5:14 PM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 35 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 12:14 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
493 WUUS54 KBMX 042157 SVRBMX ALC123-042245- /O.NEW.KBMX.SV.W.0080.190504T2157Z-190504T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Birmingham AL 457 PM CDT Sat May 4 2019 The National Weather Service in Birmingham has issued a * Severe Thunderstorm Warning for... Northeastern Tallapoosa County in east central Alabama... * Until 545 PM CDT. * At 457 PM CDT, a severe thunderstorm was located near Dadeville, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin, Southern Lake Martin, Dare Park, Susannah Crossing, Eagle Creek and Maxwell Gunter Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3276 8585 3284 8590 3305 8559 3282 8559 TIME...MOT...LOC 2157Z 236DEG 22KT 3282 8582 HAIL...0.88IN WIND...60MPH $$ 87/GRANTHAM
2 follow-up statements
549 WWUS54 KBMX 042208 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 508 PM CDT Sat May 4 2019 ALC123-042245- /O.CON.KBMX.SV.W.0080.000000T0000Z-190504T2245Z/ Tallapoosa AL- 508 PM CDT Sat May 4 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHEASTERN TALLAPOOSA COUNTY... At 508 PM CDT, a severe thunderstorm was located over Dadeville, moving northeast at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Dadeville, Camp Hill, Jacksons' Gap, Eastern Lake Martin and Eagle Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3277 8579 3287 8586 3305 8559 3282 8559 TIME...MOT...LOC 2208Z 236DEG 22KT 3286 8575 HAIL...0.88IN WIND...60MPH $$ 87/GRANTHAM
344
WWUS54 KBMX 042214
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
514 PM CDT Sat May 4 2019
ALC123-042224-
/O.CAN.KBMX.SV.W.0080.000000T0000Z-190504T2245Z/
Tallapoosa AL-
514 PM CDT Sat May 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TALLAPOOSA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Alabama.
LAT...LON 3277 8579 3287 8586 3305 8559 3282 8559
TIME...MOT...LOC 2213Z 236DEG 22KT 3288 8571
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:47 PM CDT, 10 minutes earlier.
Area forecast discussion, May 4, 4:47 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 447 PM CDT Sat May 4 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Overall low pressure and surface front remain well back to the west of Central Alabama at this writing. Best convergence and mean moisture near MCV/upper disturbance moving over southern areas now. Best SBCAPE bubble was just east of the thunderstorm axis. Therefore, went ahead and expanded the Severe Thunderstorm Watch to the Georgia state line, even though it only goes another 1.5 hours. Mid level lapse rates are rather poor but there is enough shear to organize storms. The helicity values, low level flow, and convergence are not overly conducive to low level rotation and tornadoes. But there has been some mesocyclones and rotation aloft. Therefore the main threats will be damaging winds and large rain. Localized heavy rain is also possible, but storms will be moving 35-40 mph which should minimize the areal threat. Will monitor for a potential extension of watch in time also, but most strong to severe activity will be out of Central Alabama by 8 pm. 75 Previous short-term discussion: The shortwave trough will continue to advance toward the state this afternoon and evening with the surface low moving northeast from Louisiana across Mississippi and into northern Alabama tonight. The best dynamical forcing has existed across far southern Mississippi/eastern Louisiana and into southwest Alabama. As the surface low gains in latitude, this favorable area will creep further northward to include our southern tier of counties, roughly along the U.S. Highway 80 corridor. General unidirectional flow from the west/southwest will encourage bowing segments in linear convective formations which are expected to develop further north from southwest Alabama into our south- central counties this afternoon and tonight. The warmest temperatures and higher dew point values have been largely confined to our southern and southwest counties and these areas will have the most instability available for convective development and organization over the next few hours. The primary concern for this scenario remains damaging wind potential from bowing line segments. A secondary risk for large hail will exist across the same area due to steepening lapse rates with time due to height falls aloft as the upper trough nears from the west. Outside of strong to severe thunderstorms, the heavier activity will contain frequent lightning strikes and torrential downpours which could cause ponding of water in low-lying and poor drainage areas though persistent storm motions from 30-40 kts will help to limit flash flood potential in the more vulnerable areas. As we get past sunset, surface instability will quickly wane but the steepening lapse rates aloft will continue to support at least isolated thunderstorms along with lingering shower activity through much of the evening and into the overnight hours. The severe weather threat is expected to end from west to east from early evening across our southwest counties to later tonight, generally before midnight, across our southeast counties. 05 Modified previous short-term discussion: Today and Tonight. Storms this afternoon and evening will likely track south of the remnant boundary, generally south of the I-20/59 corridor. This is the area that is already seeing dewpoints in the upper 60s to near 70. With daytime heating, instability will likely increase to 1000- 2000+ J/Kg in this area, leading to the more robust storms of the day, some of which could be severe. High resolution guidance has not handled the evolution very well, giving drastically different data in each run, which isn't a surprise given the weak forcing and mesoscale nature of the propagation. With that said, some guidance keeps hitting on the more robust line of thunderstorms moving through Southern AL during the mid- afternoon. If this were to take place, it would have the better chance to produce damaging winds when compared to the more disorganized thunderstorms. Therefore, I'll increase the risk for severe storms capable of producing damaging winds to a "slight" risk generally along and south of the Hwy 80 corridor in South- Central AL. Locations north of this could still see strong to severe thunderstorms, but confidence in the coverage is relatively lower. At this time, the tornado potential is extremely low given the unfavorable low level wind profiles. By late tonight, any thunderstorm activity should be east of our area, ending any severe threat for Central AL. 25/Owen .LONG TERM... /Issued at 0300 AM CT/ Sunday through Saturday. Low level ridging builds in across much of the Southeastern CONUS with zonal flow aloft Sunday through early Tuesday. This will keep the area mostly dry with a gradual warming trend. Afternoon highs on Tuesday could reach into the upper 80s to near 90 degrees. A persistent trough remains over the Western US through mid-week and into the second half of the week. Several impulses move through the base of the trough, each bringing increased chances of thunderstorms for at least the northern half of Central AL through Saturday. For now, will not add any mention of severe potential with these systems as timing of any individual impulse remains uncertain. 25/Owen && .AVIATION... 18Z TAF Discussion. Active afternoon and evening in store across central Alabama with the majority of the TAF sites impacted. Currently most locations are experiencing MVFR ceilings except the far south which have cleared and lifted to VFR conditions. Isolated TSRA was noted just east of KBHM at 17z with more organized convection across Mississippi. This convection will increase in coverage and overspread the TAF sites this afternoon/evening. Have included a period of TSRA at all areas roughly between 21z and 01z with more widespread light precipitation after that time period. Ceilings will lower to the IFR range overnight before slowly improving late Sunday morning. 15 && .FIRE WEATHER... Showers and thunderstorms expected today across Central AL. Gusty winds may become erratic in proximity to the thunderstorms. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 79 57 84 59 / 80 20 10 0 0 Anniston 62 80 58 85 60 / 80 20 10 0 0 Birmingham 63 80 60 87 63 / 80 10 0 0 0 Tuscaloosa 62 82 59 88 63 / 80 10 0 0 0 Calera 62 80 60 86 62 / 80 20 0 0 0 Auburn 63 79 62 85 63 / 70 40 10 0 0 Montgomery 65 83 62 88 64 / 80 30 10 0 0 Troy 64 82 62 87 64 / 70 40 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 4, 9:11 AM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 911 AM CDT Sat May 4 2019 ALZ011>015-017>050-051715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 911 AM CDT Sat May 4 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is the potential for strong to severe thunderstorms this afternoon and evening across Central Alabama, mainly along and south of a line from Reform, to Gardendale, to Piedmont. The treats include damaging winds up to 60 mph and quarter size hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Local storm report, May 4, 4:12 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG 2 S JORDAN DAM 32.58N 86.26W
05/04/2019 ELMORE AL FIRE DEPT/RESCUE
TREES DOWN ON POWERLINES.
&&
CBDSpecial weather statement, May 4, 4:17 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
417 PM CDT Sat May 4 2019
ALZ044-049-042145-
Pike AL-Montgomery AL-
417 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grady, or near Meadville, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Meadville, Pine Level, Sprague, Grady, Sellers, Strata, Dublin,
Naftel, Ramer, Lapine and Currys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3185 8619 3189 8617 3196 8618 3197 8620
3196 8630 3205 8630 3205 8636 3223 8621
3210 8600 3207 8599 3183 8616
TIME...MOT...LOC 2116Z 219DEG 27KT 3200 8622
75 LinharesLocal storm report, May 4, 4:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 WSW DEXTER 32.63N 86.16W
05/04/2019 E1.00 INCH ELMORE AL EMERGENCY MNGR
DIME TO QUARTER SIZED HAIL IN THE SANTUCK
COMMUNITY.
&&
CBDSpecial weather statement, May 4, 4:22 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
422 PM CDT Sat May 4 2019
ALZ040-042-042145-
Lowndes AL-Dallas AL-
422 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOWNDES AND SOUTHEASTERN
DALLAS COUNTIES UNTIL 445 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Benton, or 7 miles northwest of Mosses, moving northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Benton, Beechwood,
Calhoun, Mount Willing, Collirene, Clover Hill and Fostoria.
LAT...LON 3206 8684 3218 8695 3239 8683 3236 8681
3235 8681 3234 8682 3231 8682 3231 8681
3232 8679 3234 8677 3239 8678 3239 8674
3211 8647 3196 8664
TIME...MOT...LOC 2122Z 233DEG 33KT 3223 8679
75 LinharesSpecial weather statement, May 4, 4:30 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
430 PM CDT Sat May 4 2019
ALZ037-042230-
Tallapoosa AL-
430 PM CDT Sat May 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLAPOOSA COUNTY UNTIL
530 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kowaliga Bridge, or 8 miles east of Equality, moving northeast at 25
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dadeville, Camp Hill, Jacksons' Gap, Martin Dam, Eastern Lake Martin,
Western Lake Martin, Southern Lake Martin, Still Waters Resort,
Daviston, Susannah Crossing, Maxwell Gunter Recreation Area, Blue
Creek Marina, Dare Park, Eagle Creek and Yates Reservoir.
LAT...LON 3265 8589 3266 8591 3269 8591 3271 8589
3275 8588 3275 8595 3277 8596 3277 8597
3275 8597 3276 8601 3277 8600 3307 8559
3280 8559
TIME...MOT...LOC 2130Z 234DEG 23KT 3274 8596
87/GRANTHAMLocal storm report, May 4, 4:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 NNW ELMORE 32.55N 86.32W
05/04/2019 ELMORE AL TRAINED SPOTTER
MULTIPLE TREES AND POWER POLES SNAPPED.
0348 PM TSTM WND DMG 1 NW WETUMPKA 32.55N 86.21W
05/04/2019 ELMORE AL FIRE DEPT/RESCUE
TREES BLOCKING THE ROAD. DOWNED BY
THUNDERSTORM WIND.
0352 PM HAIL 1 SE DEATSVILLE 32.60N 86.38W
05/04/2019 E0.25 INCH ELMORE AL PUBLIC
0352 PM TSTM WND DMG 2 S JORDAN DAM 32.58N 86.26W
05/04/2019 ELMORE AL FIRE DEPT/RESCUE
TREES DOWN ON POWERLINES.
0356 PM HAIL WALLSBORO 32.59N 86.21W
05/04/2019 E1.00 INCH ELMORE AL PUBLIC
QUARTER SIZED HAIL REPORTED AT CONVENIENCE
STORE.
0359 PM TSTM WND DMG 1 NNW WALLSBORO 32.61N 86.22W
05/04/2019 ELMORE AL PUBLIC
MULTIPLE TREES DOWN. SKYLIGHTS DAMAGED ON A
HOME.
0408 PM HAIL 1 WSW DEXTER 32.63N 86.16W
05/04/2019 E1.00 INCH ELMORE AL EMERGENCY MNGR
DIME TO QUARTER SIZED HAIL IN THE SANTUCK
COMMUNITY.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:53 PM CDT | Special Weather Statement | BMX | Elmore | 37 min |
| May 4, 12:29 PM CDT | Special Weather Statement | BMX | St. Clair | 61 min |
| May 4, 2:12 PM CDT | Special Weather Statement | BMX | Dallas | 33 min |
| May 4, 2:41 PM CDT | Special Weather Statement | BMX | Autauga | 34 min |
| May 4, 3:20 PM CDT | Special Weather Statement | BMX | Elmore | 40 min |
| May 4, 3:44 PM CDT | Special Weather Statement | BMX | Dallas | 46 min |
| May 4, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 59 min |
| May 4, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 27 min |
| May 4, 4:17 PM CDT | Special Weather Statement | BMX | Montgomery | 28 min |
| May 4, 4:22 PM CDT | Special Weather Statement | BMX | Lowndes | 23 min |
| May 4, 4:30 PM CDT | Special Weather Statement | BMX | Tallapoosa | 60 min |
| May 4, 5:24 PM CDT | Special Weather Statement | BMX | Barbour | 36 min |
| May 4, 5:47 PM CDT | Special Weather Statement | BMX | Lee | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.